Antiplatelet Drugs May Increase Retinal Bleeding in Wet AMD
Anticoagulant and antiplatelet drugs may increase the risk for retinal or subretinal bleeding by 50% in people who have a combination of neovascular age-related macular degeneration (nAMD) and hypertension, researchers say.
If further research confirms the finding of a new post hoc data analysis, clinicians will have to weigh the risk for retinal hemorrhage against the risk for stroke and heart attack, first author Gui-shuang Ying, PhD, told Medscape Medical News.
“They have to balance out which is the higher risk and which is the more severe disease,” said Dr Ying, an associate professor of biostatistics at the University of Pennsylvania in Philadelphia.
Dr Ying and colleagues published their findings in the February issue of Ophthalmology.
The number of older adults is increasing in the United States, and there is a high prevalence of cardiovascular diseases treated with antiplatelet and anticoagulant drugs as well as a high prevalence of nAMD in this population, the researchers note.
Previous studies examining the effects of these drugs on ocular hemorrhage have reached conflicting conclusions, they write. In an effort to shed light on the question, they analyzed data from the Comparisons of AMD Treatments Trials (CATT). In this study, researchers randomly assigned participants from 43 centers in the United States to receive ranibizumab monthly, bevacizumab monthly, ranibizumab as needed, and bevacizumab as needed.
The participants were 50 years of age or older with untreated active choroidal neovascularization from nAMD in the study eye and visual acuity between 20/25 and 20/320 on electronic visual acuity testing. They excluded eyes with current vitreous hemorrhage or diabetic retinopathy that might require medical or surgical intervention during the 2-year trial follow-up.
The participants provided information about cardiovascular disease and hypertension at baseline. They provided information about the use of antiplatelet and anticoagulant drugs at baseline and every 4 weeks………
Read more: http://www.medscape.com/viewarticle/859013